Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 67, NWS New York, NY

August 15, 2012Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 15, 2012, 11:25 AM EDT for Nassau County, Suffolk County, New York. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 11:25 AM EDT (15:25 UTC)
Expired
Aug 15, 2012, 12:15 PM EDT
In force
50 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 61 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 11:28 AM EDTHAIL 0.88Mineola, NYTRAINED SPOTTER
Aug 15, 11:37 AM EDTHAIL 0.88Carle Place, NYTRAINED SPOTTER
Aug 15, 12:00 PM EDTTSTM WND DMGWilliston Park, NYNUMEROUS LARGE TREE LIMBS AND POWER LINES DOWN CREATING NUMEROUS POWER OUTAGES.
Aug 15, 12:21 PM EDTTSTM WND GST 60Melville, NYAT LONG ISLAND EXPRESSWAY AND PINE LAWN RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS51 KOKX 151525
SVROKX
NYC059-103-151615-
/O.NEW.KOKX.SV.W.0067.120815T1525Z-120815T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1125 AM EDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASSAU COUNTY IN SOUTHEAST NEW YORK...
  WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 1215 PM EDT...

* AT 1124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTBURY...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEVITTOWN...BROOKVILLE...HICKSVILLE...WOODBURY...SYOSSET...
  PLAINVIEW...OYSTER BAY...MELVILLE...HUNTINGTON STATION...
  FARMINGDALE AND COLD SPRING HARBOR

LAT...LON 4063 7366 4072 7372 4073 7371 4075 7370
      4079 7376 4091 7354 4092 7352 4090 7349
      4093 7351 4095 7348 4076 7333
TIME...MOT...LOC 1526Z 242DEG 5KT 4075 7361

$$

JMC
2 follow-up statements
049 
WWUS51 KOKX 151548
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1148 AM EDT WED AUG 15 2012

NYC059-103-151615-
/O.CON.KOKX.SV.W.0067.000000T0000Z-120815T1615Z/
SUFFOLK NY-NASSAU NY-
1148 AM EDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR NASSAU AND EXTREME WESTERN SUFFOLK COUNTIES...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JERICHO...OR NEAR
WESTBURY...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL CAN ALSO BE EXPECTED WITH THIS STORM. NICKEL SIZE HAIL 
HAS BEEN REPORTED BY TRAINED SPOTTERS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JERICHO...PLAINEDGE...BETHPAGE...MATINECOCK...UPPER BROOKVILLE...
MUTTONTOWN...LOCUST VALLEY...FARMINGDALE...SYOSSET...PLAINVIEW...EAST
NORWICH...MILL NECK...OYSTER BAY...WOODBURY...OYSTER BAY COVE...
MELVILLE...CENTRE ISLAND...WYANDANCH...COVE NECK...WEST HILLS...SOUTH
HUNTINGTON...LLOYD HARBOR...HUNTINGTON STATION AND COLD SPRING HARBOR

LAT...LON 4066 7359 4075 7369 4080 7373 4091 7354
      4092 7352 4090 7349 4093 7351 4095 7348
      4076 7333
TIME...MOT...LOC 1548Z 235DEG 12KT 4079 7355

$$

JMC
100 
WWUS51 KOKX 151606
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1206 PM EDT WED AUG 15 2012

NYC059-103-151615-
/O.CON.KOKX.SV.W.0067.000000T0000Z-120815T1615Z/
SUFFOLK NY-NASSAU NY-
1206 PM EDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR NORTHEASTERN NASSAU AND EXTREME WESTERN SUFFOLK COUNTIES...

AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PLAINVIEW...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COVE
NECK...MELVILLE...WEST HILLS...COLD SPRING HARBOR...LLOYD HARBOR...
SOUTH HUNTINGTON AND HUNTINGTON STATION

LAT...LON 4071 7354 4078 7360 4083 7362 4091 7354
      4092 7352 4090 7349 4093 7351 4095 7348
      4076 7333
TIME...MOT...LOC 1606Z 245DEG 20KT 4079 7346

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:48 AM EDT, 37 minutes earlier.

Area forecast discussion, Aug 15, 10:48 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1048 AM EDT WED AUG 15 2012

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH WILL LINGER OVER THE REGION TODAY AND
HELP TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS INTO THIS
EVENING. THE TROUGH WILL THEN PASS TO THE EAST LATE WEDNESDAY
NIGHT. WEAK HIGH PRESSURE WILL BUILD ACROSS THURSDAY THROUGH
FRIDAY...THEN A SLOW MOVING COLD FRONT WILL MOVE ACROSS FRIDAY
NIGHT THROUGH SATURDAY. LOW PRESSURE DEVELOPING ALONG THE FRONT
WILL PASS THROUGH THE REGION OVER THE WEEKEND. HIGH PRESSURE WILL
THEN RETURN FOR THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE...TSTMS EXITING ERN LI HAVE PUT OUT A SOLID OUTFLOW
BOUNDARY OVER THE OCEAN. THIS SHOULD KEEP THINGS SOMEWHAT CAPPED
OVER THE OCEAN AND AT LEAST MOST OF LI TIL NOON. AN ISOLD TSTM
COULD POP ANYWHERE ELSE HOWEVER AT ANY TIME. FOR THIS REASON DO
NOT COMPLETELY TRUST THE 12Z NAM INITIATION TIMES/PLACEMENT
TODAY...AND WILL CONTINUE TO FOCUS ON TSTM DEVELOPMENT NEAR OR AFT
16Z AS HEIGHTS FALL AND CAP IS BKN. UPDATED HWO AND FCST TO
INCLUDE SVR WORDING. 12Z KOKX SOUNDING HAS OVER 3000 J/KG SB CAPE
AND NO CIN IF A TEMP OF 85 IS REALIZED. HAVE THEREFORE INCLUDED
LARGE HAIL POTENTIAL IN THE SVR THREAT.

LIMITING FACTOR FOR SVR THREAT TODAY WILL BE IF WIDESPREAD TSTMS
DEVELOP BEFORE PEAK HEATING.

NO OTHER SIGNIFICANT CHANGES MADE TO THE FCST.

THERE WILL BE A BREAK IN CONVECTION FROM THIS MORNING THROUGH THIS
AFTERNOON...AND TSTMS WILL BECOME NUMEROUS IN COVERAGE...
ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING AS A VIGOROUS MID
LEVEL SHORTWAVE TROUGH APPROACHES FROM THE OH VALLEY AND PHASES
WITH ANOTHER APPROACHING UPPER TROUGH TO ITS NORTH. CONCUR WITH
SPC DAY 1 SLIGHT RISK FOR ENTIRE CWA...WITH PULSE/MULTICELL
CONVECTION CAPABLE OF PRODUCING DAMAGING WIND GUSTS...ALSO
FREQUENT LIGHTNING...AND HEAVY RAIN AS PW REMAINS NEAR 1.75 INCHES
AND CORFIDI VECTORS INDICATE POTENTIAL FOR BACK-BUILDING OF STORM
CLUSTERS AND TRAINING OF CELLS.

CONVECTIVE THREAT SHOULD SHIFT TO THE EAST AND WANE LATER
TONIGHT...WITH PATCHY FOG POSSIBLE WHERE HEAVY RAIN HAS FALLEN.

HIGH TEMPS TODAY WILL BE IN THE 80S...WITH LOWS TONIGHT IN THE 60S
TO LOWER 70S...CLOSE TO A 00Z MAV/MET GUIDANCE BLEND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
LAST OF THE CONVECTION MAY STILL BE CLEARING ERN SECTIONS EARLY IN
THE MORNING PER SLOWER 00Z AS COMPARED TO THE GFS. OTHERWISE...EXPECT
DRY CONDITIONS...WITH PLENTY OF SUNSHINE AND ONLY SOME FAIR WX
CU...WITH SLIGHTLY WARMER TEMPS IN THE MID AND UPPER 80S...BUT
WITH LOWER DEWPOINTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRES OVER THE AREA DEPARTS FRIDAY MORNING...THEN A SLOW MOVING
COLD FRONT APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS AHEAD
OF THE FRONT WILL ENTER THE REGION FROM WEST TO EAST DURING THE DAY
ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
OVER THE AREA FRIDAY NIGHT INTO SATURDAY AS THE COLD FRONT MOVES
CLOSER AND HAS UPPER LEVEL SUPPORT FROM AN H5 TROUGH AND MID-LEVEL
SHORTWAVES.

THEREAFTER...LOW CONFIDENCE FORECAST FOR THE WEEKEND AS THE MODELS
HAVE DIFFERENT SOLUTIONS. LOW PRES FORMS OVER THE DELMARVA SOMETIME
EARLY SATURDAY...THEN TRACKS NORTHEAST ALONG THE FRONT. THE GFS
BRINGS THE FRONT THROUGH THE REGION MUCH QUICKER THAN THE ECMWF...
AND KEEPS THE LOW EAST OF THE REGION. THE ECMWF BRINGS THE LOW OVER
THE AREA DURING THE DAY SATURDAY INTO SATURDAY NIGHT. PRECIPITATION
WOULD THEN LINGER INTO SUNDAY AS H5 TROUGH FOLLOWS THROUGH THE
REGION. WILL CARRY CHANCE POPS FOR MOST OF THE WEEKEND...BUT THIS IS
SUBJECT TO ADJUSTMENTS.

LOCALLY HEAVY RAIN IS POSSIBLE WITH PWATS AROUND 2" STARTING ON
FRIDAY.

HIGH PRES BEGINS TO BUILD INTO THE REGION STARTING ON SUNDAY. PRECIP
TAPERS OFF FROM WEST TO EAST...THOUGH A FEW LINGERING SHOWERS AND
POSSIBLE THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS UPPER TROUGH
AND H5 SHORTWAVES TRACK ACROSS THE REGION. DRY WEATHER EXPECTED BY
FRIDAY WITH HIGH PRES BUILDING EAST.

SOUTHERLY FLOW ON FRIDAY WILL PUSH TEMPS INTO THE MID-UPPER 80S AND
MAY COME CLOSE TO 90 IN/AROUND NYC. OTHERWISE...HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S DURING THE PERIOD...WHICH IS RIGHT AROUND
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE AREA TODAY. WEAK
LOW PRESSURE WILL SLOWLY LIFT NORTHEAST TOWARDS NYC TODAY AND THEN
PASS OVER OR JUST SOUTH OF THE AREA TONIGHT.

LOW CONFIDENCE WIND FORECAST...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT. LIGHT NE-E WINDS SHOULD BECOME SOUTHERLY LATER THIS
MORNING AND EARLY AFTERNOON.

MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING HAS
ENDED WITH GENERALLY VFR EXPECTED AT ALL TERMINALS THROUGH THIS
EVE. THE ONLY EXCEPTION WILL BE IN TSTMS THAT ARE EXPECTED TO
REDEVELOP THIS AFTERNOON AND EVENING. STORMS SHOULD BEGIN TO
DEVELOP AROUND MIDDAY TO THE WEST OF THE AREA...BUT BEST TIMING OF
AFFECTING THE LOCAL TERMINALS IS BETWEEN 17Z AND 21Z ACROSS
WESTERN TERMINALS AND 20Z TO 00Z AT EASTERN TERMINALS. SOME OF
THIS ACTIVITY MAY LINGER BEYOND THIS TIME FRAME AS THE LOW AND
UPPER LEVEL TROUGH SLOWLY PASSES THROUGH BUT CONFIDENCE IS LOW
ATTM SO HAVE ONLY KEPT -SHRA IN THE FORECAST.

PATCHY MVFR FOG IS POSSIBLE OUTSIDE OF NYC TERMINALS LATE
TONIGHT.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.

KLGA FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.

KEWR FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES  SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: LOW CONFIDENCE IN WIND
FORECAST...ESPECIALLY AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.

KHPN FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST...ESPECIALLY
AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.

KISP FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST...ESPECIALLY
AFT 18Z. TSTMS MAY CONTINUE INTO THE EVE.

OUTLOOK FOR 12Z THURSDAY THROUGH SATURDAY...
.THU...VFR. NW FLOW.
.FRI...TSTMS (POSSIBLE LINE) LATE FRI AFTN INTO OVERNIGHT WITH
PASSAGE OF A COLD FRONT.
.SAT-SUN...VFR. N-NW FLOW.

&&

.MARINE...
PREVAILING SUB-SCA CONDS EXPECTED THROUGH THE WEEKEND.
THUNDERSTORMS THROUGH TONIGHT AND AGAIN FRIDAY AFTERNOON THROUGH
SUNDAY COULD RESULT IN LOCALLY REDUCED VSBY AND WIND GUSTS OVER
35 KT.

&&

.HYDROLOGY...
BASIN AVG QPF THROUGH WED NIGHT SHOULD RANGE FROM 3/4 TO 1 1/4
INCH...HIGHER OVER LONG ISLAND AND CT. LOCALLY HIGHER AMOUNTS OVER
2 INCHES ARE POSSIBLE. FLASH FLOOD THREAT IS LOW TO MODERATE...AND
MAY EVENTUALLY REQUIRE A SHORT FUSED WATCH FOR THIS AFTERNOON
AND EVENING.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRES MAY IMPACT THE REGION
SATURDAY THROUGH SUNDAY. PW VALUES NEAR 2 INCHES AHEAD OF THE FRONT
WILL BRING AN ELEVATED THREAT OF HEAVY RAIN...WHICH COULD RESULT IN
MINOR FLOODING IN SOME AREAS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...GOODMAN/MPS
NEAR TERM...JMC/GOODMAN/MPS
SHORT TERM...GOODMAN
LONG TERM...MPS
AVIATION...
MARINE...GOODMAN/MPS
HYDROLOGY...GOODMAN/MPS
Hazardous weather outlook, Aug 15, 10:00 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT WED AUG 15 2012

ANZ330-335-338-340-345-350-353-355-161400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1000 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON AND EVENING.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS
OF 35 KT...HAIL AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1000 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

IN ADDITION TO THE THE SEVERE THREAT...ANY STORMS WHICH DEVELOP
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WHICH COULD
LEAD TO AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Aug 15, 5:27 AM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
527 AM EDT WED AUG 15 2012

CTZ005-006-009-010-NYZ070-151030-
FAIRFIELD-NEW HAVEN-NORTHERN WESTCHESTER-
527 AM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN AND
NORTHERN WESTCHESTER COUNTIES...

AT 524 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANBURY TO
BEDFORD...OR ALONG A LINE EXTENDING FROM DANBURY TO 6 MILES NORTHEAST
OF MOUNT KISCO TO MOUNT KISCO...AND MOVING EAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR RIDGEFIELD BY 535 AM.
  NEAR NEWTOWN BY 545 AM.
  NEAR GEORGETOWN BY 550 AM.
  NEAR SOUTHBURY BY 555 AM.
  NEAR MONROE BY 605 AM.
  NEAR NAUGATUCK BY 615 AM.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7275 4116 7313 4114 7371 4123 7373
      4136 7361 4137 7354 4143 7354 4148 7349
      4149 7337 4148 7333 4149 7333 4153 7275

GOODMAN
Special weather statement, Aug 15, 6:17 AM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
617 AM EDT WED AUG 15 2012

CTZ005>007-009>011-151115-
FAIRFIELD-NEW HAVEN-MIDDLESEX-
617 AM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN AND
MIDDLESEX COUNTIES...

AT 612 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEACON FALLS TO
TRUMBULL TO BRIDGEPORT...OR ALONG A LINE EXTENDING FROM NAUGATUCK TO
SHELTON TO BRIDGEPORT...AND MOVING EAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR CHESHIRE BY 630 AM.
  NEAR MILFORD BY 635 AM.
  NEAR WALLINGFORD BY 640 AM.
  NEAR NORTH HAVEN BY 645 AM.
  NEAR DURHAM BY 700 AM.
  NEAR NORTH BRANDFORD BY 705 AM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4151 7233 4142 7241 4142 7243 4140 7242
      4126 7255 4127 7262 4124 7269 4123 7276
      4126 7278 4124 7290 4128 7292 4120 7301
      4120 7306 4118 7309 4114 7310 4116 7320
      4114 7322 4114 7343 4127 7326 4152 7305

GOODMAN
Special weather statement, Aug 15, 7:24 AM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
724 AM EDT WED AUG 15 2012

CTZ007-008-011-012-151215-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW LONDON-
724 AM EDT WED AUG 15 2012

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NEW LONDON
COUNTIES...

AT 721 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH LYME...OR NEAR CHESTER...AND MOVING
EAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR SALEM BY 730 AM.
  NEAR SALEM BY 735 AM.
  NEAR GALES FERRY BY 750 AM.
  NEAR LEDYARD CENTER BY 755 AM.
  NEAR PRESTON BY 800 AM.
  5 MILES SOUTH OF VOLUNTOWN BY 815 AM.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4142 7179 4140 7184 4134 7182 4132 7184
      4133 7194 4130 7198 4131 7208 4129 7211
      4130 7217 4132 7219 4128 7220 4130 7243
      4148 7249 4167 7217 4164 7198 4165 7180
      4164 7178

MPS
Special weather statement, Aug 15, 7:50 AM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
750 AM EDT WED AUG 15 2012

NYZ079-081-151300-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
750 AM EDT WED AUG 15 2012

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WADING RIVER...AND MOVING EAST
AT 25 MPH.

THIS STORM WILL BE...
  6 MILES NORTH OF RIVERHEAD BY 820 AM.
  NEAR MATTITUCK BY 825 AM.
  NEAR PECONIC BY 835 AM.
  5 MILES NORTH OF SHINNECOCK HILLS BY 840 AM.
  6 MILES NORTH OF SOUTHAMPTON BY 850 AM.
  NEAR NOYACK BY 855 AM.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4105 7218 4104 7218 4093 7222 4087 7235
      4081 7256 4092 7288 4097 7287 4099 7263
      4106 7248 4109 7245 4110 7240 4108 7227
      4105 7226 4104 7220

MPS
Special weather statement, Aug 15, 11:01 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1101 AM EDT WED AUG 15 2012

NYZ176>179-151530-
NORTHERN NASSAU-NORTHERN QUEENS-SOUTHERN NASSAU-SOUTHERN QUEENS-
1101 AM EDT WED AUG 15 2012

...RAPIDLY DEVELOPING THUNDERSTORMS WILL IMPACT CENTRAL NASSAU AND
QUEENS COUNTIES...

AT 1058 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR GARDEN CITY...AND MOVING EAST AT 5 MPH.

PEOPLE IN CENTRAL NASSAU AND QUEENS COUNTIES...INCLUDING ELMONT...
LYNBROOK...VALLEY STREAM...GARDEN CITY...BALDWIN...MINEOLA...
HEMPSTEAD...WESTBURY...HICKSVILLE AND LEVITTOWN...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN...IS OCCURRING WITH THESE
STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS...MINOR
FLOODING OF POOR DRAINAGE AREAS...AND REDUCED VISIBILITY.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4079 7378 4079 7377 4078 7376 4080 7376
      4087 7349 4071 7343 4070 7343 4069 7342
      4066 7342 4062 7373

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:38 AM EDTSpecial Weather StatementOKXNassau67 min
Aug 15, 1:28 AM EDTAreal Flood AdvisoryOKXNassau, Suffolk92 min
Aug 15, 1:32 AM EDTSpecial Weather StatementOKXSuffolk58 min
Aug 15, 2:21 AM EDTSpecial Weather StatementOKXSuffolk54 min
Aug 15, 2:36 AM EDTSpecial Marine WarningOKX54 min
Aug 15, 3:25 AM EDTSpecial Marine WarningOKX65 min
Aug 15, 3:28 AM EDTSpecial Weather StatementOKXOrange62 min
Aug 15, 4:27 AM EDTSevere Thunderstorm WarningOKXPutnam, Westchester48 min
Aug 15, 5:17 AM EDTAreal Flood AdvisoryOKXPutnam, Westchester88 min
Aug 15, 6:09 AM EDTSpecial Marine WarningOKX66 min
Aug 15, 7:50 AM EDTSpecial Weather StatementOKXSuffolk70 min
Aug 15, 11:01 AM EDTSpecial Weather StatementOKXNassau29 min
Aug 15, 11:16 AM EDTFlash Flood WarningOKXNassau89 min
Aug 15, 11:59 AM EDTSpecial Weather StatementOKXSuffolk61 min
Aug 15, 12:07 PM EDTSpecial Marine WarningOKX83 min
Aug 15, 12:09 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk51 min
Aug 15, 12:12 PM EDTFlash Flood WarningOKXSuffolk78 min
Aug 15, 12:21 PM EDTAreal Flood AdvisoryOKXSuffolk54 min
Aug 15, 12:21 PM EDTSevere Thunderstorm WarningOKXSuffolk54 min
Aug 15, 12:50 PM EDTSpecial Weather StatementOKXNew York, Queens55 min
Aug 15, 1:09 PM EDTAreal Flood AdvisoryOKXKings, Queens81 min
Aug 15, 1:23 PM EDTFlash Flood WarningOKXKings, Nassau, Queens80 min
Aug 15, 1:24 PM EDTSevere Thunderstorm WarningOKXKings, New York, Queens51 min
Aug 15, 1:33 PM EDTSpecial Marine WarningOKX87 min
Aug 15, 1:50 PM EDTAreal Flood AdvisoryOKXSuffolk85 min
Aug 15, 2:06 PM EDTSpecial Weather StatementOKXNassau54 min
Aug 15, 3:34 PM EDTFlash Flood WarningOKXKings, Queens116 min
Aug 15, 3:41 PM EDTSevere Thunderstorm WarningOKXKings, Nassau, New York, Queens43 min
Aug 15, 3:57 PM EDTSpecial Marine WarningOKX69 min
Aug 15, 4:21 PM EDTSpecial Weather StatementOKXBronx, New York, Putnam, Rockland, Westchester54 min
Aug 15, 4:38 PM EDTAreal Flood AdvisoryOKXOrange, Rockland, Westchester112 min
Aug 15, 4:45 PM EDTAreal Flood AdvisoryOKXPutnam90 min
Aug 15, 4:48 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester57 min
Aug 15, 5:11 PM EDTSpecial Marine WarningOKX2 hr
Aug 15, 5:37 PM EDTSpecial Weather StatementOKXRichmond53 min
Aug 15, 5:45 PM EDTFlash Flood WarningOKXRockland, Westchester50 min
Aug 15, 7:13 PM EDTSpecial Weather StatementOKXOrange62 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.